How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Board Certified Physician
Category: Medical
Satisfied Customers: 8796
Experience:  Doctor of Medicine
28323552
Type Your Medical Question Here...
Dr. SH is online now

I suffer once or twice a year with what seems to be worsening

Customer Question

I suffer once or twice a year with what seems to be worsening depressive episodes. I was fine one day then next morning I didnt want to face the day. That was 3 weeks ago and I havent been out of the house since. I dont wash, cant motivate myself to do anything. My stomach is very nervous and I get diarhea every day. I know it will pass but the waiting to get back to normal living seems never to happen. I am on Citalopram 20 mg and I have given up going to doctor for help because they dont seem to have any answers. I am 64 years old, loved and liked by those in my life when Im not like this. Can you help me seek some kind of answer to my well being?
Thank you, Anne
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. SH replied 2 years ago.
Hi there.
Thank you for your question.
I will be helping you out with your queries.
I am really sorry to hear about your problem.
With the symptoms that you are having, I would recommend that you should have your thyroid hormones tested, if you have not had that already.
I would also strongly recommend that you should maintain a close follow-up with your doctor.
If the thyroid hormones are low, this may very well be the cause of your depression.
If the citalopram is not working for your depression I would recommend that this be changed or you have something else like venlafaxine or wellbutrin added on.
Let me know if you have more questions.
Please rate me when you are done asking.
Kind regards
Dr. SH and other Medical Specialists are ready to help you
Customer: replied 2 years ago.

Do you think 20 mg daily is strong enough for me? I do have thyroid medication, Levothyroxine and my thyroid is fine, tested 3 montbs ago.

Expert:  Dr. SH replied 2 years ago.
If your symptoms have not improved with the 20 mg dose like you mention then the dose can be increased to 40 mg per day.
Also, I would like that your TSH level should be around the 1 mark.
even though the normal range is between 0.3 to 3 it is best to maintain it around the 1 mark especially in people, like yourself, who could be suffering from symptoms of low thyroid in the form of depression.
So:
1. I would repeat the TSH to make sure it is 'optimally' controlled.
2. Once your TSH is optimal I would recommend that you should have your citalopram increased.
Let me know if you have more questions.
Kind regards